Institutional members access full text with Ovid®

Share this article on:

Postictal Agitation After Electroconvulsive Therapy: Incidence, Severity, and Propofol as a Treatment Option

Tzabazis, Alexander MD; Schmitt, Hubert J. MD; Ihmsen, Harald PhD; Schmidtlein, Manuel; Zimmermann, Ruediger MD; Wielopolski, Jan MD; Münster, Tino MD

doi: 10.1097/YCT.0b013e3182887b5b
Original Studies

Objectives Postictal agitation (PIA) after electroconvulsive therapy (ECT) is a major medical problem. This observational study investigated the incidence and severity of PIA and evaluated propofol as a treatment option in a patient population.

Methods The study included 14 patients that underwent a series of ECTs performed either with or without an approximately 0.5-mg/kg propofol bolus after the end of an electroencephalography (EEG) seizure. Among other values, we documented PIA incidence and severity as rated by a simple score; orientation to person, time, place, and situation; transfer times to the postanesthesia care (PACU) and inpatient unit; nurses’ and patients’ rating of recovery period, and others and tested for significant differences.

Results Five minutes after the end of ECT, the patients showed moderate to severe PIA in 8 of 37 ECT sessions. Incidence was significantly lower when patients had received propofol (3/37). Transfer time to the PACU was longer, but transfer time to the inpatient unit was shorter after administration of propofol. The recovery period was rated significantly better after propofol administration by nurses and patients.

Conclusions A single bolus of propofol administered after the end of the seizure reduced the incidence of post-ECT PIA. The PACU staff and patients rated the emergence period significantly better when propofol was administered.

From the *Department of Anesthesia, University Hospital Erlangen, Germany; †Departmentof Anesthesia, Stanford University, Stanford, CA and ‡Department of Psychiatry, University Hospital Erlangen, Germany.

Received for publication September 4, 2012; accepted January 7, 2013.

Reprints: Alexander Tzabazis, MD, Department of Anesthesia, Stanford University, 300 Pasteur Dr, Stanford, CA 94305-5117 (e-mail: alex.tzabazis@gmail.com).

The authors have no conflicts of interest or financial disclosures to report.

Alexander Tzabazis and Hubert J. Schmitt contributed equally to this study.

Copyright © 2013 Wolters Kluwer Health, Inc. All rights reserved